Codeine Tolerance: How to Decrease It Safely

Codeine is a prescription medication used to treat pain. It is an opiate that is sold as a tablet. Sometimes it is included in cough syrups or in combinationwith acetaminophen. According to the U.S. Food and Drug Administration (FDA), codeine should only be used to manage pain when it cannot be otherwise addressed.

As an opioid, codeine comes with a tolerance risk. This increases the risk of misuse or dependency. Pharmacists and doctors are advised to use the lowest effective dosage for patients. Doctors are also advised not to suddenly stop the use of codeine in patients who have become dependent on the drug.

In some cases, people are prescribed acetaminophen (the active ingredient in Tylenol) along with codeine. This reduces fever in patients while also managing their pain. This combination is sold as a tablet, liquid, or capsule. It is just as easy to become tolerant of codeine in combination with acetaminophen as it is when taken on its own.

Think you can’t afford treatment? Think again! Insurance can cover up to 100%!

Think you can’t afford treatment? Think again! Insurance can cover up to 100%!

aerial view of bottle of codeine

Recognizing the Signs of Tolerance

The U.S. Centers for Disease Control and Prevention say that 1,000 patients are treated in emergency rooms every day because they misuse prescription opioids. In addition, more than 40 people die due to opioid misuse. Like other opioid medications, codeine is usually prescribed after a patient sustains an injury or has surgery.

As with other opioids, people can become tolerant to codeine. Tolerance causes a patient to need more of the drug to feel the same effects, according to the National Institutes of Health (NIH).

Many factors influence how the body becomes tolerant to drugs. Some of these include how the brain’s reward system reacts to a drug, how the body metabolizes it, and how the drug might change the body at a cellular level.

People who become tolerant to opioids may become this way because the drug produces a feeling of happiness. However, they get used to the euphoric feelings of opioids much faster than their bodies can get used to the associated slowed breathing. This is one of the reasons why overdosing on opioids of any kind can be so dangerous.

Tolerance can take place over different time frames.

Acute tolerance, known as tachyphylaxis, is when a person becomes tolerant to a substance very quickly.

This is when a drug binds with certain cell receptors and may change how they fire. They may naturally stop producing some of these receptors so that the drug has less to bind with.

This is when a person gets used to a drug’s effects. One example of this is when people who drink alcohol regularly can begin to control their behavior better after a certain amount of drinks

Chronic tolerance is when it develops over a few weeks or months.

Otherwise known as conditioned tolerance, a person may be more tolerant of a substance depending on their location. For example, a person may tolerate codeine more in the hospital rather than at home.

The body breaks a drug down and is better able to get rid of it before it can have an effect on the person taking it

A person who tolerates another drug, such as alcohol, might be able to tolerate opioids because both substances depress the nervous system.

People who become tolerant of a drug may also become less affected by a drug’s side effects.
Taking codeine with acetaminophen (Tylenol) is risky because a person can become tolerant of codeine but not acetaminophen. Acetaminophen could increase the likelihood of experiencing liver failure

Tolerance Vs. Dependence

Codeine is a Schedule II drug, and the FDA warns about the potential for misuse. The FDA also warns doctors and health care professionals to watch out for drug-seeking behavior in people who may be using codeine recreationally. Dependency on codeine or any substance is marked by the body’s craving for larger doses of the drug. It is common to start relying on a drug when dealing with a chronic health issue.  

Think you can't afford treatment?! Think again!

Free Consultation- No insurance card necessary.

Doctors are advised not to allow their patients to quit using codeine cold turkey. This is because suddenly stopping the use of codeine could cause withdrawal symptoms such as:

  • Chills
  • Tearing of the eyes
  • Sweating
  • Anxiety
  • Back pain
  • Nausea
  • Insomnia
  • Intestinal issues
  • Muscle and bone pain

Some people could develop more serious withdrawal symptoms.

  • Vomiting
  • Severe cramps
  • Anorexia
  • Increased blood pressure

Dependency is not the same as drug abuse or addiction.

How to Reduce Tolerance

People who have a high tolerance for codeine are more likely to misuse it. The same goes for people who are dependent on it.
According to Loma Linda University Health, misuse of codeine can result in various side effects, which include:

  • Constipation
  • Stomach cramps
  • Nausea
  • Vomiting
  • Decrease in blood pressure
  • Inability to feel pain
  • Constricted pupils
  • Euphoria

Individuals who have a family history of addiction are also at increased risk of misusing codeine.

People can also overdose by accident if they become dependent on codeine. Some signs of overdose may be:

  • Slow breathing
  • Pupils that are hard to perceive (pinpoint pupils)
  • Becoming unconscious

Ready to get help?

Let our treatment experts call you today.

Moderating Use

Again, doctors who supervise patients who use codeine are advised to taper its use over time. This involves reducing doses of codeine gradually, so patients do not experience significant withdrawal symptoms.

It is best for patients to reduce their dosage with the help of their doctor; they should not suddenly stop taking the drug on their own after a period of sustained use.It’s absolutely vital to get medical detox supervision during this process.

Supervising professionals may prescribe replacement medications or other therapies to ease withdrawal symptoms. Supportive care will help to reduce the likelihood of relapse during withdrawal.

Women who use codeine during pregnancy run the risk of having babies with neonatal opioid withdrawal syndrome. 

Withdrawal from opioids can be incredibly harmful to babies when it’s not recognized or treated properly. Babies who are born with neonatal opioid withdrawal syndrome should be observed by neonatal experts who can treat them.

Treatment for Misuse of Codeine

While detox is often the first step in codeine addiction treatment, it isn’t sufficient on its own. It must be followed by comprehensive treatment.

According to the U.S. National Library of Medicine, some treatments that could help people with addictions to opioids include:

This can teach clients skills to help them stay away from substances of abuse.

This can help clients understand the root causes of their misuse and address them accordingly.

In cases of significant opioid dependence, maintenance medications, such as buprenorphine or methadone, may be used during a longer withdrawal process.

Ultimately, tolerance can be decreased by taking less codeine. This should only be done under doctor supervision. If substance abuse has been in play, additional treatment is needed.

DON’T WAIT UNTIL IT’S TOO LATE, CALL US TODAY AT (855)-534-3574 TO SPEAK WITH ONE OF OUR ADDICTION SPECIALISTS, OR CONTACT US ONLINE FOR MORE INFORMATION.